OPIOID (NARCOTIC) PAIN MEDICATIONS

Prescription opioids (otherwise known as narcotics) are a subcategory of analgesics, which are pharmaceuticals that relieve pain. According to the National Institute on Drug Abuse (NIDA),"[Opioids] reduce the intensity of pain signals reaching the brain and affect those brain areas controlling emotion, which diminishes the effects of a painful stimulus." Opioids can be dangerous if misused or abused. According to the Center for Disease Control and Prevention (CDC), opioids caused more than 42,000 deaths in 2016, the highest number of opioid-related-deaths to date.

Additionally, the CDC states nearly two million Americans were dependent on or abused prescription opioids in 2014. Each day, almost 1,000 people are treated in emergency departments for using these drugs in a manner other than as directed. In recent years there has been a dramatic increase in the acceptance and use of prescription opioids for the treatment of chronic, non-cancer pain, such as back pain or osteoarthritis. The United States is in the midst of a prescription painkiller overdose epidemic, due at least in part to the over-prescribing of opiate medications by health care practitioners.

NPDS statistical analyses indicate that all analgesic exposures including opioids and sedatives are increasing year over year. This trend is shown in Table 17b and Figure 5 in the 2019 NPDS annual report. NPDS data mirror CDC data that demonstrates similar findings.

As of  October 31, 2022, poison centers have managed 43,112 opioid substances exposure cases.


FOR THE MEDIA:

Please cite this data as “National Poison Data System, America's Poison Centers.” Any and all print, digital, social, or visual media using this data must include the: “You can reach your local poison center by calling the Poison Help line: 1-800-222-1222. To save the number in your mobile phone, text POISON to 301-597-7137.” Email media@PoisonCenters.org or call 703-894-1863 for more information, questions, or to submit request data.

 MOST-RECENT DATA  

 MOST-RECENT TABLE

SIGNS OF OVERDOSE

  1. Small, constricted “pinpoint” pupils

  2. Falling asleep or loss of consciousness

  3. Slow, shallow breathing

  4. Choking or gurgling sounds

  5. Limp body and pale, blue, or cold skin

RETURN TO SEE ALL EMERGING HAZARDS 
TRACK EMERGING HAZARDS


Important notes about poison center data

America's Poison Centers maintains the National Poison Data System (NPDS) , the national database of information logged by the country’s regional poison centers serving all 50 United States, Puerto Rico, the District of Columbia, and territories. Case records in this database are from self-reported calls: they reflect only information provided when the public or healthcare professionals report an actual or potential exposure to a substance, request information, or request educational materials. As such:
  • America's Poison Centers is not able to completely verify the accuracy of every report made to member centers.
  • Additional exposures may go unreported to poison centers and data referenced from the association should not be construed to represent the complete incidence of national exposures to any substance(s).
  • Poison center call volume about any given substance is influenced by the public’s awareness of the hazard or even the Poison Help line itself, which are heavily influenced by both social and traditional media coverage.
  • Poison data are considered preliminary and are subject to change until the dataset for a given year has been locked.
  • America's Poison Centers is continuously working to update the NPDS substance coding taxonomy to better serve the needs of America's Poison Centers members and surveillance partners. As a result, substances may be reclassified within NPDS’ coding hierarchy, and case counts may change. This is particularly true for novel or emerging substances.

The term “exposure” means someone has had contact with the substance in some way; for example, ingested, inhaled, or absorbed a substance by the skin or eyes, etc. Exposures do not necessarily represent poisonings or overdoses.

FOLLOW US ON SOCIAL:
Powered by Wild Apricot Membership Software